Author(s): Baumann S, Huseynov A, Goranova D, Faust M, Behnes M,
Abstract Share this page
Abstract BACKGROUND: Takotsubo cardiomyopathy (TC) is characterized by the abrupt onset of cardiac dysfunction, with transient apical and midventricular hypo-/akinesia with a compensatory hypercontractility of the remaining segments. The clinical presentation appears to be similar to acute myocardial infarction (AMI). However, the myocardial dysfunction is reversible. CASE REPORT: We report on the case of a 58-year-old man with acute myeloid leukemia (AML) who was admitted to our hospital to receive the second course of consolidation chemotherapy with intravenous cytarabine. Subsequently, the patient developed severe dyspnea at rest, with cardiogenic shock after the central venous catheter was removed. Echocardiography revealed severe dyskinesia of the mid and apical portions of both ventricles, accompanied by a highly reduced left ventricular function (LVF). 5 months later, 12-lead electrocardiography (ECG) did not show any evidence of repolar-ization disorders and echocardiographic evaluation revealed a normal LVF. We suppose that the underlying mechanism was TC. CONCLUSIONS: TC can occur in patients with AML under systemic chemotherapy, which possibly represents a triggering factor for TC development. Cardiogenic shock is a serious life-threatening complication of TC. Nevertheless, the prognosis of TC is favorable and a complete recovery of the LVF is possible. © 2014 S. Karger GmbH, Freiburg.
This article was published in Oncol Res Treat
and referenced in Journal of Leukemia